Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 43, NWS Albuquerque, NM

May 18, 2001Colfax County, Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 18, 2001, 6:35 PM MDT for Colfax County, Union County, New Mexico. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 18, 2001, 6:35 PM MDT (00:35 UTC)
Expired
May 18, 2001, 7:00 PM MDT
In force
25 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Colfax County, NM, Union County, NM

The radar

The Pueblo radar (KPUX), 192 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 920 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
920 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1619 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 190036
SVRABQ

NMC007-059-190100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
635 PM MDT FRI MAY 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COLFAX COUNTY IN NORTHEAST NEW MEXICO
  WEST CENTRAL UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 700 PM MDT

* AT 633 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF CAPULIN...OR ABOUT 13
  MILES WEST OF DES MOINES...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER CAPULIN AT 645 PM MDT
  7 MILES SOUTHWEST OF FOLSOM AT 650 PM MDT
  5 MILES SOUTHWEST OF DES MOINES AT 700 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. SEEK INDOOR SHELTER IN A STRONG BUILDING. AVOID WINDOWS!

LAT...LON 3690 10412 3673 10421 3649 10363 3673 10349

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:00 PM MDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 18, 3:00 PM MDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT FRI MAY 18 2001

SHORTWAVES THAT PASSED BY LAST NIGHT MUSTVE LEFT ATMS FAIRLY
STABLE. ALL WE CAN SEEM TO GET TODAY IS A LOT OF CU. HAD A COUPLE OF
LIGHTNING STRIKES BETWEEN RTN AND CAO BUT THATS ABOUT IT. JUST 10
AND 20 POPS THIS EVENING. FLOW ALOFT TURNS SOUTHERLY TONIGHT
AND MID LEVEL MOISTURE WILL INCREASE.

SUBTLE DIFFERENCES IN THE FCST MODELS FOR SATURDAY WOULD LEAD TO
GREAT DIFFERENCES IN LOCATION AND FOCUS FOR CONVECTION. I PREFER THE
AVNS IDEA OF KEEPING THE SHORTWAVE EMBEDDED IN SOUTHERLY FLOW ALOFT
RATHER THAN TAKING ON A LIFE OF ITS OWN AND SUDDENLY MOVING EAST AS
ETA SHOWS. AVN SHOWS WEAK SHORTWAVE ACTIVITY OVER NM SHIFTING
EASTWARD ONCE THE STRONG SHORTWAVE OVER WESTERN CANADA DROPS DOWN
INTO MONTANA. THIS MAKES A LOT MORE SENSE THAN ETA SCENARIO.

WITH MOISTURE COMING UP FROM SOUTH TONIGHT...PLENTY OF INSTABILITY
AROUND SATURDAY AND WILL CONTINUE TO CARRY RELATIVELY HIGH POPS.
HIGH...THAT IS...FOR NM AND FOR THIS TIME OF YEAR. AS SHORTWAVE
ACTIVITY SHIFTS EASTWARD...LOW LEVELS WILL DRY OUT
SUNDAY...ESPECIALLY IN THE WEST. THEN A SUBSTANTIAL BACKDOOR COLD
FRONT WILL PUSH DOWN THE EASTERN PLAINS SUN NGT AND MONDAY WITH EAST
WINDS INTO CNTRL VALLEYS SUN NGT OR MON NGT AND POSSIBLY DURING THE
DAY MONDAY. WILL ADD MNTN OF TSTRMS TO WEST MON AND TUE. JWS

ABQ TB 059/078 057/081 059 46155
SAF TB 050/076 047/078 050 46266
TCC TB 056/082 054/085 056 46155

.ABQ...NONE.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.